[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.204.161.30. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Download PDF
Figure 1.
Color photograph of the left fundus 1 week after papaverine hydrochloride irrigation, illustrating optic disc pallor and diffuse nummular areas of retinal pigment epithelial hypertrophy and atrophy, more pronounced in the macular area, suggesting history of a choroidal infarct.

Color photograph of the left fundus 1 week after papaverine hydrochloride irrigation, illustrating optic disc pallor and diffuse nummular areas of retinal pigment epithelial hypertrophy and atrophy, more pronounced in the macular area, suggesting history of a choroidal infarct.

Figure 2.
Fluorescein angiography of the left eye revealing areas of hypofluorescence and hyperfluorescence correlating to the changes seen on color photography.

Fluorescein angiography of the left eye revealing areas of hypofluorescence and hyperfluorescence correlating to the changes seen on color photography.

1.
Clouston  JENumaguchi  YZoarski  GHAldrich  EFSimard  JMZitnay  KM Intra-arterial papaverine infusion for cerebral vasospasm after subarachnoid hemorrhage. AJNR Am J Neuroradiol 1995;16 (1) 27- 38PubMed
2.
Lang  EWNeugebauer  MNg  KFung  VClouston  PDorsch  NW Facial nerve palsy after intracisternal papaverine application during aneurysm surgery: case report. Neurol Med Chir (Tokyo) 2002;42 (12) 565- 567PubMedArticle
3.
Pritz  MB Pupillary changes after intracisternal injection of papaverine. Surg Neurol 1994;41 (4) 281- 282, discussion 283PubMedArticle
4.
Oskouian  RJ  JrMartin  NALee  JH  et al.  Multimodal quantitation of the effects of endovascular therapy for vasospasm on cerebral blood flow, intracranial Doppler ultrasonographic velocities, and cerebral artery diameters. Neurosurgery 2002;51 (1) 30- 41, discussion 41-43PubMedArticle
5.
Cross  DT  IIIMoran  CJAngtuaco  EEMilburn  JMDiringer  MNDacey  RG  Jr Intracranial pressure monitoring during intra-arterial papaverine infusion for cerebral vasospasm. AJNR Am J Neuroradiol 1998;19 (7) 1319- 1323PubMed
6.
Cook  PJames  I Drug therapy: cerebral vasodilators (first of two parts). N Engl J Med 1981;305 (25) 1508- 1513PubMedArticle
Research Letters
November 9, 2009

Intracisternal Irrigation of Papaverine Leading to Choroidal Infarction

Arch Ophthalmol. 2009;127(11):1547-1553. doi:10.1001/archophthalmol.2009.279

Papaverine hydrochloride, a potent vasodilator whose mechanism of action is thought to arise from inhibition of cyclic adenosine monophosphate and cyclic guanosine monophosphate phosphodiesterases in smooth muscle, is the most researched pharmacologic agent for the treatment of cerebral vasospasm. The successful use of intracranial irrigation of papaverine by neurosurgeons to prevent vasospasm after clipping of a cerebral aneurysm has been demonstrated, leading to its widespread use.1 Although it is gaining popularity, its ocular complications still remain unclear. Transient cranial nerve palsies have been documented after papaverine irrigation. These cranial nerve abnormalities include facial nerve palsy and ipsilateral, bilateral, and contralateral pupillary dilation.2,3 One case of unexplained transient monocular blindness has been reported.1 We report a new concern of choroidal infarction causing permanent vision loss after intracranial irrigation with papaverine.

Report of a Case

A 55-year-old woman with no visual symptoms visited our medical center with an 8-mm left middle cerebral artery aneurysm. The neurosurgical team performed surgical clipping of the aneurysm and intracranial irrigation with 3 mL of papaverine hydrochloride (30 mg/mL) to prevent postoperative vasospasm. The middle cerebral artery was accessed via a transfrontal approach whereby the neurosurgical team created a small keyhole in the sphenoid bone. The following day, the patient's visual acuity was no light perception, she had proptosis, and she had a frozen globe. Fundus examination results were initially unremarkable. Orbital computed tomography revealed left orbital swelling. Two days postoperatively her proptosis resolved spontaneously, although her visual acuity remained no light perception. When stable 1 week postoperatively, fundus photography of her left eye revealed arteriolar narrowing and diffuse areas of retinal pigment epithelial hyperpigmentation and atrophy, which was more pronounced in the macula (Figure 1). Fluorescein angiography revealed delayed retinal filling and areas of hyperfluorescence and hypofluorescence that correlated with the findings seen on color photography (Figure 2). Her visual acuity loss and fundus findings were attributed to choroidal infarction that occurred immediately postoperatively. A cerebral internal carotid artery angiogram performed 4 days postoperatively, once her proptosis resolved, revealed a surgical clip at the expected location and no evidence of a clip or obstruction at the level of the ophthalmic artery, suggesting choroidal reperfusion. Her visual acuity remained no light perception.

Comment

Papaverine is a potent vasodilator used to prevent cerebral vasospasm in cranial surgery. It has been shown to increase vessel diameter by an average of 30.1%.4 We believe our patient had a choroidal infarct, which is a previously unrecognized complication of intracranial papaverine irrigation.

Because of its potent vasodilatory effects, papaverine infusions have been shown to increase cerebral blood volume and create a rapid increase in intracranial pressure.5 Similarly, we feel that the exposure of our patient's orbital vessels to this agent may have led to widespread vasodilation, exudation, and an increase in orbital pressure, thereby compressing the posterior ciliary arteries. The small keyhole created in the sphenoid bone may have provided a conduit whereby intracranial papaverine gained access to the orbit. The spontaneous orbital decompression and choroidal reperfusion seen on fluorescein angiography a few days postoperatively may be explained by the short half-life of papaverine and suggest that orbital hemorrhage was not the culprit.6

Choroidal infarction after clipping of a cerebral aneurysm may occur after inadvertent clipping of or trauma to the ophthalmic artery. The observation in our case, with angiographic evidence of a patent ophthalmic artery, suggests that intracranial instillation of papaverine may lead to a choroidal infarct and irreversible vision loss. Although there may be spontaneous resolution of orbital edema, we should counsel neurosurgeons regarding this devastating ocular complication and have them consider other, less potent vasodilators when an aneurysm is accessed via the orbital wall.

Correspondence: Dr Reddy, Department of Ophthalmology, New York University Medical Center, 550 First Ave, New York, NY 10016 (reddys02@gmail.com).

Financial Disclosure: None reported.

References
1.
Clouston  JENumaguchi  YZoarski  GHAldrich  EFSimard  JMZitnay  KM Intra-arterial papaverine infusion for cerebral vasospasm after subarachnoid hemorrhage. AJNR Am J Neuroradiol 1995;16 (1) 27- 38PubMed
2.
Lang  EWNeugebauer  MNg  KFung  VClouston  PDorsch  NW Facial nerve palsy after intracisternal papaverine application during aneurysm surgery: case report. Neurol Med Chir (Tokyo) 2002;42 (12) 565- 567PubMedArticle
3.
Pritz  MB Pupillary changes after intracisternal injection of papaverine. Surg Neurol 1994;41 (4) 281- 282, discussion 283PubMedArticle
4.
Oskouian  RJ  JrMartin  NALee  JH  et al.  Multimodal quantitation of the effects of endovascular therapy for vasospasm on cerebral blood flow, intracranial Doppler ultrasonographic velocities, and cerebral artery diameters. Neurosurgery 2002;51 (1) 30- 41, discussion 41-43PubMedArticle
5.
Cross  DT  IIIMoran  CJAngtuaco  EEMilburn  JMDiringer  MNDacey  RG  Jr Intracranial pressure monitoring during intra-arterial papaverine infusion for cerebral vasospasm. AJNR Am J Neuroradiol 1998;19 (7) 1319- 1323PubMed
6.
Cook  PJames  I Drug therapy: cerebral vasodilators (first of two parts). N Engl J Med 1981;305 (25) 1508- 1513PubMedArticle
×